Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 8, NWS Shreveport, LA

February 10, 20205 parishes in Louisiana; Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Feb 10, 2020, 7:54 PM CST for 5 parishes in Louisiana; Union County, Arkansas. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2020, 7:54 PM CST (01:54 UTC)
Expired
Feb 10, 2020, 10:18 PM CST
In force
2 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Union County, AR, Bienville Parish, LA, Claiborne Parish, LA, Lincoln Parish, LA, Union Parish, LA, Webster Parish, LA

The radar

The Shreveport radar (KSHV), 125 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 8:35 PM CSTFLASH FLOOD4 E Minden, LAABOUT 1.5-2 FEET OF WATER COVERED THE FRONT STEPS OF A HOME ON WIGGINS LANE.
Feb 10, 10:00 PM CSTFLASH FLOOD1 Ne Farmerville, LARAILROAD STREET WAS FLOODED AND CLOSED.
Feb 10, 10:00 PM CSTFLASH FLOOD3 Ne Farmerville, LAHIGHWAY 33 SOUTH WAS FLOODED AND CLOSED.
Feb 10, 10:00 PM CSTFLASH FLOODFarmerville, LAGULLEY STREET WAS FLOODED AND CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 1.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

836 
WGUS54 KSHV 110154
FFWSHV
ARC139-LAC013-027-061-111-119-110545-
/O.NEW.KSHV.FF.W.0008.200211T0154Z-200211T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
754 PM CST Mon Feb 10 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Eastern Union County in south central Arkansas...
  Southeastern Webster Parish in northwestern Louisiana...
  Union Parish in north central Louisiana...
  Claiborne Parish in northwestern Louisiana...
  Northern Bienville Parish in northwestern Louisiana...
  Lincoln Parish in north central Louisiana...

* Until 1145 PM CST.

* At 754 PM CST, Doppler radar and automated gauges indicated 
  showers and embedded thunderstorms producing heavy rain across the 
  warned area. Widespread rainfall amounts of two to four inches of 
  rain have fallen since this morning, with these heavy rains 
  falling over already saturated grounds. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Ruston, Minden, Grambling, Homer, Huttig, Junction City,
  Farmerville, Arcadia, Bernice, Ringgold, Sibley, Gibsland, Doyline,
  Strong, Dixie Inn, Dubberly, Heflin, Urbana, Lawson and Cooley.

Additional rainfall amounts of one to two inches, with isolated 
higher amounts up to three inches, are possible in the warned area 
through late evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3269 9209 3226 9341 3231 9343 3237 9340
      3239 9343 3241 9337 3241 9344 3265 9344
      3328 9243 3330 9236 3326 9232 3328 9230
      3325 9223 3321 9222 3321 9218 3316 9217
      3316 9211 3310 9214 3301 9207 3274 9205

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS

$$

15
1 follow-up statement
047 
WGUS74 KSHV 110418
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
1018 PM CST Mon Feb 10 2020

ARC139-LAC013-027-061-111-119-110428-
/O.CAN.KSHV.FF.W.0008.000000T0000Z-200211T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Union AR-Webster LA-Union LA-Claiborne LA-Bienville LA-Lincoln LA-
1018 PM CST Mon Feb 10 2020

...THE FLASH FLOOD WARNING FOR EASTERN UNION COUNTY...SOUTHEASTERN
WEBSTER...UNION...CLAIBORNE...NORTHERN BIENVILLE AND LINCOLN PARISHES
IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3269 9209 3226 9341 3231 9343 3237 9340
      3239 9343 3241 9337 3241 9344 3265 9344
      3328 9243 3330 9236 3326 9232 3328 9230
      3325 9223 3321 9222 3321 9218 3316 9217
      3316 9211 3310 9214 3301 9207 3274 9205

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 10, 5:49 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 10, 5:49 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
549 PM CST Mon Feb 10 2020

.AVIATION...

Miserable flying conditions across the Four-States region over the
next 24 hours. The majority of sites will fluctuate between IFR
and LIFR, except for KLFK and KMLU which are MVFR now, but will drop
into IFR past 11/03z. Both ceiling and visibility will be
hindered by the curtains of precipitation expected over the course
of the next two days. As such, SHRA, TSRA, VCTS, and even +SHRA
are being carried at all sites over the next 24 hours. In the
event a site does sneak into a higher flight category, that
activity will be very temporary, as weather conditions and
ceilings will fluctuate greatly during this TAF period. /44/

&&

.PREV DISCUSSION... /issued 357 PM CST Mon Feb 10 2020/

SHORT TERM.../Tonight through Tuesday Night/

The afternoon sfc analysis indicates hasn't moved much farther SE
than what was depicted this morning, and now extends from a DKR,
to OCH, to just W of a SHV, to just N of an ELD and S of a LLQ
line as of 2130Z. Much of the ongoing convection has now shifted
just N of the front this afternoon, with the heavy rainfall threat
easing somewhat but not before widespread 1-3+ inches of rain has
been observed across portions of Lower E TX, N LA, and extreme Srn
AR across the existing Flash Flood Watch area, where quite a few
reports of flooding have been observed. However, the warm sector S
of the front has destabilized considerably, with 1500-2000 J/Kg
of SBCape observed from the Lower Toledo Bend Country across the
Srn sections of Ncntrl LA. Already seeing scattered convection
developing and spreading NNE into Cntrl LA attm, with the short
term progs and latest HRRR depicting a weak sfc wave developing
along the frontal zone early this evening which will ride the
front NE across N LA. This could focus at least an isolated severe
threat given the existing instability and ample bulk shear of
60-70kts, and could also focus a localized heavy rain/flood threat
as well. Did not mention the severe threat in the forecast given
the low confidence in organized large scale forcing and
diminishing instability this evening, with the front expected to
begin drifting back S late tonight, exiting the region into Cntrl
LA by daybreak Tuesday. However, the progs do indicate that strong
overrunning will commence this evening atop this cool/shallow air
mass, with the heavy rain threat diminishing by or shortly after
midnight near the H925-850 trough as it drifts ESE into Lower E
TX/N LA.

The progs indicate additional areas of -SHRA developing along/N of
the H850 trough late tonight over Cntrl and N TX, which will
advance E across much of the region during the day Tuesday. Have
again increased pops to high end categorical, but fortunately,
rain rates should not be high enough to warrant a significant
flood threat despite the already saturated grounds across much of
E TX/SW AR/N LA. Thus, have left the Flash Flood Watch area as is
for now, although the flood threat should begin to increase
farther N Tuesday night across NE TX/SW AR as overrunning again
increases ahead of a strong shortwave trough that will exit the
Srn Rockies Tuesday night before entering the Srn Plains
Wednesday. Given the 1-2 inch rains that fell across a large part
of NE TX/SW AR N of the existing Flash Flood Watch last
night/early this morning, later shifts will likely need to expand
the Watch farther N to include the remainder of NE TX and much of
SW AR for Tuesday night and Wednesday, as rain rates will increase
ahead of the trough. Still expecting additional rainfall amounts
of 1-3 inches with isolated 5 inch totals over the region, before
the convection diminishes from W to E during the day Wednesday.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  54  47  55 / 100 100 100 100
MLU  52  54  47  67 / 100 100 100 100
DEQ  44  47  41  49 /  80  90 100 100
TXK  47  49  43  49 / 100 100 100 100
ELD  47  49  43  51 / 100 100 100 100
TYR  46  50  46  53 /  80 100 100 100
GGG  48  52  46  54 /  90 100 100 100
LFK  54  57  52  62 /  80  80  90 100

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Wednesday afternoon for ARZ072-073.

LA...Flash Flood Watch through Wednesday afternoon for LAZ001>006-
     010>014-017>022.

OK...None.
TX...Flash Flood Watch through Wednesday afternoon for TXZ125-126-
     136>138-149>153-165>167.

&&

15/44
Hazardous weather outlook, Feb 10, 6:23 AM CST, 13 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
623 AM CST Mon Feb 10 2020

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-111230-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-
623 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue today and tonight as a
cold front drops southeastward of the area. Localized heavy
rainfall will be possible with storms and may lead to a flash
flooding threat early today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The front will stall out across central Louisiana late today and
then several upper level disturbances will ride along the boundary
and bring rounds of showers and isolated thunderstorms through
Wednesday. Storm total rainfall amounts will be 2-4 inches across
the area today through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed early today but is
not likely.

ARZ072-073-LAZ001>006-010>014-017>022-TXZ125-126-136>138-149>153-
165>167-111230-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
623 AM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Showers and thunderstorms will continue today and tonight as a
cold front drops southeastward across the area. A few of the
storms in Deep East Texas, central Louisiana, and the ArkLaMiss
may become strong to severe. The primary threats with the storms
will be flash flooding, large hail, and damaging winds. An
isolated tornado also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The front will stall out across central Louisiana late today and
then several upper level disturbances will ride along the boundary
and bring rounds of showers and thunderstorms with localized heavy
rain. This will allow for the flash flooding threat to continue
through Wednesday night. Storm total rainfall amounts will be 3-6
inches across the area with localized higher amounts possible.

There is the potential for storms to become strong to severe in
central Louisiana and the ArkLaMiss on Wednesday afternoon. Large
hail, damaging winds, and tornadoes will be possible with storms.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon through tonight and again on Wednesday.

04

In the hours before

Local storm report, Feb 10, 2:25 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
225 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLASH FLOOD      4 E MINDEN              32.61N 93.22W
02/10/2020                   WEBSTER            LA   TRAINED SPOTTER

            AREAS FLOODED EAST OF MINDEN OFF MIDDLE
            ROAD, SOME RAPIDLY FLOWING WATER THROUGH THE
            AREA.

&&

25
Local storm report, Feb 10, 2:54 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
254 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLASH FLOOD      2 WSW STONEWALL         32.25N 93.85W
02/10/2020                   DE SOTO            LA   PUBLIC

            TWIN OAKS ROAD IMPASSABLE DUE TO WATER OVER
            ROADWAY.

&&

25
Local storm report, Feb 10, 3:08 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      5 NNE STONEWALL         32.33N 93.79W
02/10/2020                   DE SOTO            LA   NWS EMPLOYEE

            RETIRED NWS EMPLOYEE REPORTS FLOODED ROAD ON
            KEITHVILLE KINGSTON ROAD NEAR MCDANIEL,
            WATER FLOWING OVER ROADWAY.

&&

25
Local storm report, Feb 10, 3:10 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      8 SE MARION             32.82N 92.15W
02/10/2020                   UNION              LA   LAW ENFORCEMENT

            FLOODING REPORTED IN SEVERAL SECTIONS OF
            HIGHWAY 143 BETWEEN MARION AND STERLINGTON.

&&

25
Local storm report, Feb 10, 3:25 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     FLASH FLOOD      4 E MINDEN              32.61N 93.22W
02/10/2020                   WEBSTER            LA   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            E MINDEN. AREAS FLOODED EAST OF MINDEN OFF
            MIDDLE ROAD, SOME RAPIDLY FLOWING WATER
            THROUGH THE AREA.

&&

25
Special weather statement, Feb 10, 4:11 PM CST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Shreveport LA
411 PM CST Mon Feb 10 2020

ARZ060-061-070>072-102300-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-
411 PM CST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...SOUTHERN
MILLER...NORTHERN LAFAYETTE...SOUTHERN NEVADA AND NORTHWESTERN
COLUMBIA COUNTIES UNTIL 500 PM CST...

At 410 PM CST, Doppler radar was tracking a strong thunderstorm near
Fouke, or 18 miles east of Atlanta, moving northeast at 50 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Stamps, Lewisville, Fouke, Buckner, Rosston, Garland, Willisville,
Bodcaw, Patmos, Pleasant Valley, Waterloo, Falcon, Mount Moriah,
Spirit Lake, Fort Lynn, Piney Grove and McKamie.

LAT...LON 3306 9386 3321 9399 3370 9332 3349 9312
TIME...MOT...LOC 2210Z 231DEG 46KT 3319 9386

50

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:11 PM CSTAreal Flood AdvisorySHVBienville, Bossier, Caddo, De Soto, Red River, Webster3 hr

Nearby

Flash Flood Warnings in Louisiana, 2020Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.